Wyoming, 2006

Wildfire in Wyoming, August 12 to 23, 2006

August 12 to 23, 2006 · NWS RIW · 2 events in 2 counties and zones

The Jackson Canyon Wildfire began shortly before noon on Saturday, August 12. The fire started in Jackson Canyon near Coal Mountain from a lightning strike.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The Jackson Canyon Wildfire began shortly before noon on Saturday, August 12. The fire started in Jackson Canyon near Coal Mountain from a lightning strike. By Monday, August 14 the fire had spread to Casper Mountain and necessitated the evacuation of numerous homes and the closure of roads on the mountain. The fire spread to the north-facing slope of Casper Mountain early Tuesday, August 15 and threatened several subdivisions at the foot of the mountain. Additional evacuations and road closures occurred as the fire encroached on southwest Casper. The fire raged Wednesday and Thursday, August 16 and 17, as gusty southwest wind and low relative humidity were prevalent. A cold frontal passage Thursday evening brought northerly wind and relief from the low relative humidity. This helped firefighters gain the upper hand on the fire. By Sunday evening, August 20, roads to Casper Mountain were again opened and residents allowed to return home. The fire was contained and the incident management team demobilized by Wednesday morning, August 23. The fire consumed 11,756 acres of land, including seven cabins, one barn, and two outbuildings. Total cost of fighting the fire was estimated at $3.8 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 12, 1:25 AM MST, 9 hours 5 minutes earlier.

Area forecast discussion, Aug 12, 1:25 AM MST, 9 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
225 AM MDT SAT AUG 12 2006

.SHORT TERM...TODAY THROUGH MONDAY NIGHT
SOUTHWEST FLOW CONTINUES EARLY THIS MORNING AS THE CWFA REMAINS
PINCHED BETWEEN THE BROAD RIDGE OVER THE CENTRAL CONUS...AND MEAN
TROUGHING ALONG THE WEST COAST. THE NORTHERN STREAM IS BECOMING
MORE PROGRESSIVE/ACTIVE WHICH IS THE FIRST SIGN OF THE BEGINNING OF
A SEASONAL SHIFT. IN THE SHORT TERM...THE RIGHT ENTRANCE REGION OF
AN 80 KNOT JET STREAK WILL SLIDE ACROSS SOUTHERN WYOMING EARLY THIS
MORNING. THIS AREA OF RIGHT ENTRANCE REGION DIVERGENCE WILL INTERACT
WITH THE FRINGES OF A MID-LEVEL MONSOONAL MOISTURE PLUME THAT
CONTINUES TO ROTATE ACROSS SOUTHERN WYOMING. SO...EXPECT ISOLATED
CONVECTIVE ACTIVITY TO PERSIST ACROSS SOUTHERN WYOMING THROUGH THIS
MORNING. SOME OF THIS ACTIVITY...IF IT HOLDS TOGETHER MAY MAKE IT
INTO NATRONA COUNTY BY MID-MORNING. ATTENTION THEN SHIFTS TO A
VIGOROUS MID-LEVEL TROUGH...CURRENTLY LOCATED OVER THE PACIFIC
NORTHWEST. A SHORTWAVE...EVIDENT ON WATER VAPOR LOCATED ALONG THE
WESTERN WASHINGTON COAST...WILL DIG THE TROUGH DEEPER INTO SOUTHERN
IDAHO BY MID-AFTERNOON...BEFORE BOTTOMING OUT...AND EJECTING
EAST/NORTHEAST ACROSS NORTHERN WYOMING THIS EVENING. THE ASSOCIATED
SURFACE FRONT WILL DIVE SOUTH DURING THE AFTERNOON MODELS CONTINUE TO
INDICATE STRONG CONVERGENCE ALONG THIS BAROCLINIC BOUNDARY DURING THE
AFTERNOON AND EVENING HOURS. DECENT INSTABILITY WILL ALSO BE IN PLACE
WITH LIS OF -1 AND -2C...AND HIGH LEVEL TOTAL TOTALS OF 33-35C.
MOISTURE PARAMETERS WILL ALSO BE ON THE INCREASE WITH PRECIPITABLE
WATER INCREASING TO AROUND 0.75 INCHES. SO...EXPECT THUNDERSTORMS TO
GET GOING IN THE HIGHER TERRAIN OF WESTERN WYOMING EARLY THIS
AFTERNOON...AND SPREAD TO AREAS EAST OF THE CONTINENTAL DIVIDE ALONG
THE FRONT IN MID-AFTERNOON IN NORTHERN ZONES...AND LATE AFTERNOON IN
CENTRAL LOCATIONS. HAVE INCREASE PRECIPITATION CHANCES TO INCLUDE
ISOLATED THUNDERSTORMS ACROSS THE ENTIRE AREA...AND INCREASE
YELLOWSTONE NATIONAL PARK TO LIKELIES. TEMPERATURES WILL BE HIGHLY
DEPENDENT ON THE AMOUNT OF SUNSHINE AND SURFACE HEATING OCCURS PRE-
FRONTAL. SO UPPER 80S SHOULD BE ABOUT IT IN LOWEST ELEVATIONS. THIS
TROUGH DEPARTS THE AREA QUICKLY...BUT FOR NOW HAVE CONTINUED TO
INDICATE LINGERING PRECIPITATION CHANCES IN NORTHEAST ZONES AFTER
MIDNIGHT...WITH EVERYONE DRY BY SUNRISE ON SUNDAY. DRY AIR FILTERS IN
QUICKLY BEHIND ON SUNDAY. THERE WILL BE A FEW LOW-BASED CUMULUS IN
THE HIGHER TERRAIN BENEATH THE MID-LEVEL COLD POOL...BUT HAVE LEFT
THE FORECAST DRY FOR NOW. TEMPERATURES WILL BE SUBSTANTIALLY COOLER
ON SUNDAY AS 700 MB TEMPERATURES RANGE FROM 3C IN THE NORTH TO 10C
IN SOUTHERN WYOMING. EXPECT MOST AREAS TO SEE HIGHS ONLY REACH THE
UPPER 70S TO LOW 80S. THE REMAINDER OF THE SHORT-TERM WILL BE DRY
WITH UPPER-LEVEL RIDGING PREVAILING...ALONG WITH SEVERAL DEGREES OF
WARMING ON MONDAY.

.LONG TERM...TUESDAY THROUGH SATURDAY
MAJOR PATTERN SHIFT SETS UP FULLY BY WEDNESDAY MORNING WITH UPPER
HIGH SHIFTING EASTWARD TO NEAR TEXARKANA...AND UPPER LOW ENTERING
WESTERN GULF OF ALASKA THIS MORNING SETTING UP OVER NORTHERN
ALBERTA WITH TROUGH EXTENDING SOUTHWARD ACROSS WESTERN U.S.  GFS
INITIALLY BRINGS UP VERY DRY AIRMASS OVER WESTERN GREAT BASIN INTO
WYOMING TUESDAY IN SOUTHWEST FLOW.  SOUTHWEST FLOW REMAINS OVER
WYOMING THROUGH THE PERIOD BUT PREFERRED GFS KEEPS BULK OF
MONSOONAL MOISTURE TO THE SOUTH THROUGH THE PERIOD...FROM NEW MEXICO
INTO EASTERN COLORADO.  NORTHERN STREAM MOISTURE ALSO STAYS MOSTLY
NORTH ACROSS MONTANA.  HOWEVER...PRECIPITABLE WATER VALUES ARE
ADVERTISED TO INCREASE FROM NEAR 0.50 TUESDAY TO 0.75 WEDNESDAY
ACROSS WYOMING BEFORE DRIER AIR IS ADVERTISED TO PUNCH BACK IN TO THE
SOUTHWEST THURSDAY AND ACROSS THE AREA FRIDAY AND SATURDAY.  THUS...
WEDNESDAY AND THURSDAY APPEAR TO BE THE PERIOD WHEN THE BEST MOISTURE
AND INSTABILITY WILL CONVERGE OVER THE AREA IN A SOUTHWEST FLOW THAT
WILL INEVITABLY THROW A FEW SHORTWAVES OUR WAY...AND BRING A CHANCE
OF THUNDERSTORMS ACROSS MOST OF THE AREA.   TEMPERATURES TO BE NEAR
SEASONAL NORMALS THROUGH THE PERIOD...WITH HIGHS MOSTLY IN THE 80S TO
LOWER 90S ACROSS THE LOWER ELEVATIONS.

&&

RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...CAH
LONG TERM...AEM
Hazardous weather outlook, Aug 12, 4:00 AM MST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT SAT AUG 12 2006

WYZ001>020-022>030-131100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT SAT AUG 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG SYSTEM WILL DRAG A COLD FRONT THROUGH THE AREA THIS
AFTERNOON AND THIS EVENING. ALONG THIS COLD FRONT SHOWERS AND
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. A FEW OF THE
STRONGER THUNDERSTORMS MAY CONTAIN WIND GUSTS TO 40 MPH...SMALL
HAIL...AND FREQUENT LIGHTNING. WINDS WILL ALSO BECOME QUITE GUSTY
WITH THE COLD FRONTAL PASSAGE. THESE WINDS WILL BE ACCOMPANIED BY
RELATIVELY LOW HUMIDITIES OF AROUND 20 PERCENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TRIW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Casper Mountain

When
August 12, 10:30 AM MST to August 23, 7:00 AM MST
Where
Casper Mountain forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Wildfire, Natrona County Lower Elevations

When
August 12, 10:30 AM MST to August 23, 7:00 AM MST
Where
Natrona County Lower Elevations forecast zone
Property damage
$1.2 million
Reported by
PARK/FOREST SERVICE
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529573, 5529574.